I know this is an old post, but I thought that if anyone else with this problem reads it, I may be of help. I have gone through what ‘peak’ described twice in life. So called chronic severe hives, that were not responsive to antihistamine or cortisol. , Both times the hives occurred few days after I finished the amoxicillin. The first time I was having them for almost 4 months and doctors were swearing there was no link to the antibiotics, consequently I was diagnosed with idiopathic urticaria. The second time it took about 6 months. Second time I also had additional symptoms like fever, really bad bone aches, night sweats, skin covered in something that appeared like white dusty-powder and ear itch.
The hives were not caused by the amoxicillin as a substance itself – which is why the delayed and extended reaction (and I also had not tested as allergic to it, neither my Ig antibodies were ever increased during the out-brakes ). If something we could say that I was ‘allergic’ to what the amoxicillin has a potential to do to the healthy digestive system – ‘bad’ yeast overgrowth. In both cases I was treated with Nilstat (Nystatin) by the allergist. It took few repeats. I also taken number of supplements, one important one that was recommended to me by a medical practitioner who was also a naturopath, it was called Intestamine by Bioceuticals (the component you are after is called Glutamine) and strong probiotics. Second time I needed more repeats of Nilstat and I also invested a bit more in supplements, and got something called SB Floaactive with a strain of friendly bacteria called Saccaromycea boulardii.
Some recommend the candida diet and so on, I have never done it. Saying that I eat whole foods and no processed sugars anyway. Realistically speaking there are many different types of yeast and it may be something else than candida that is overgrowing. There are also many types of candida. I stayed away from caffeine and alcohol for the sake of probiotics tho.
A word of advice: go to an allergist who specializes in yeast infections as most general practitioners will misdiagnose it. With general allergists you can spend your life searching for that one ‘allergen’ and find out it’s environmental and it cannot be avoided anyway. It’s better to fix the immune system from being confused. Some people suffer with hives due to yeast overgrowth after use or abuse of penicillins for years as a result of that ongoing misdiagnosis.
Last time I was told the hives are an evidence that my immune system is very resposnive and it will go away when my 'gut' gets fixed. Unfortunately this does not happen overnight.
Post Edited (rulo) : 8/11/2013 5:07:02 PM (GMT-6)